Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

April 27, 2021Taylor County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Apr 27, 2021, 4:35 AM CDT for Taylor County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 4:35 AM CDT (09:35 UTC)
Expired
Apr 27, 2021, 5:15 AM CDT
In force
40 min
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 176 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 601 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
601 m²/s²
0-3 km storm-relative helicity
897 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS83 KARX 270935
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
435 AM CDT Tue Apr 27 2021

WIZ017-271015-
Taylor-
435 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 434 AM CDT, a strong thunderstorm was located northeast of 
Gilman, or 15 miles norhwest of Medford, moving northeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Rib Lake, Chelsea, Westboro, Wood Lake, The Mondeaux Flowage, Highway
13 And County Road M, Perkinstown, Esadore Lake, Camp Forest Spring,
Kathryn Lake, North Twin Lake, The Miller Dam Flowage, Hannibal and
Highway 64 And County D D.

LAT...LON 4529 9005 4510 9060 4524 9081 4538 9049
      4538 9004
TIME...MOT...LOC 0934Z 238DEG 33KT 4521 9065 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 4:10 AM CDT, 25 minutes earlier.

Area forecast discussion, Apr 27, 4:10 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
410 AM CDT Tue Apr 27 2021

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Tue Apr 27 2021

Forecast concerns in the short term convection today and tonight
and temperatures.

Water vapor satellite imagery, heights, and lightning at the start
of the shift had a closed low over northern Nevada with a ridge
over the eastern U.S. A plume of moisture was noted ahead of the
trough from northern Mexico into the Rockies and the
Central/Northern Plains/Upper Mississippi Valley. The OAX sounding
had a precipitable water (PW) of 0.71 and had mixed through a
deep layer reaching 92 degrees. The MPX sounding had a PW of 0.87
and showed a low level inversion with moisture to around 700mb and
reached 55 today. The DVN sounding had a PW of 0.84, mixing to
just above 850mb with an inversion just below 700mb and elevated
instability above 12K ft. They reached 83 degrees today. Locally,
the warm front reached parts of the forecast area with highs in
the 70s and lower 80s from parts of southern Minnesota into
northeast Iowa and southwest Wisconsin. Meanwhile, farther north
where the northeast flow strengthened the gradient, temperatures
remain in the 40s and 50s with 60s for the La Crosse and Rochester
areas.

A shortwave in the southwest flow aloft is tapping into some
elevated instability, a ribbon of moisture and steep lapse rates
north of the surface boundary in northern Iowa with isolated
thunderstorms. We will continue to monitor these overnight as the
shortwave moves across the forecast area and toward Lake Michigan.
Elevated thunderstorms are forecast to track into southeast
Minnesota and parts of north central Minnesota; the fringe from
our cwa. The vertical wind profiler at KFSD has a 40kt 700mb wind
and forecast soundings show most unstable CAPE of 1500 to 2000
J/kg and sfc to 6km shear of 50-60kts. The storms were moving
250-260 degrees 30 to 35kts. Could see some hail with these storms
as they push northeast. A few storms did indeed develop early in
the morning with some of the storms producing 1 to 1.5 inch hail
around Winona and Trempealeau.

The subjective surface analysis had the front near Mason City toward
Prairie Du Chien with temperatures in the 60s and 70s south of the
front with dewpoints in the 50s.  Through today, the front will
remain across parts of our Iowa/sw Wisconsin counties.  Will tighten
the gradient across the forecast area with 50s and 60s for much of
the area with 70s to near 80 across our southern county warning
forecast area.  The CAMs show showers and thunderstorms this morning
with the 700mb moisture and closer to the 850mb front. With
ripples in the flow this afternoon shower and thunderstorm chances
continue north of the surface front and more in the vicinity of
the 850mb circulation. In addition, frontogenesis increases in the
800-900mb layer. Uncertain of the coverage of showers and
thunderstorms closer to the surface front. Elevated instability
continues, thus cannot rule out hail with the stronger storms. The
surface low tracks along the front and will move toward northern
Illinois by 06Z. Meanwhile, the 500mb trough over the Dakotas will
shift southeast and deepen. Will continue to see showers and
thunderstorms tonight as the shortwave trough swings through and
drives the cold front south of the area.

.LONG TERM...(Wednesday through Monday)
Issued at 355 AM CDT Tue Apr 27 2021

The northern and southern branches of the 500mb trough Wednesday
show some separation with the southern stream possibly stalling
over New Mexico, with trailing energy pushing through the northern
stream through Thursday. Maintained 20 to 50 percent pops with
these features. The mid level ridge building in Friday/Saturday,
however a shortwave in the northwest flow dampens it and could
bring some showers to the region. The pattern flattens with more
zonal flow for Sunday and Monday and continues scattered rain
chances. Temperatures Wednesday through Friday should be in the
60s with warmer 70s for Saturday through Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CDT Mon Apr 26 2021

Have continued with very much the same flavor of the previous TAFs
at the airfields, concentrating on good lifting in the afternoon
Tuesday and higher rain chances to pull down the CIGS into MVFR.
Otherwise, isolated storms are possible overnight near or north of
the airfields. For now have included VCSH with low confidence on
the number of storms /probably isolated/ and location /probably
north of airfields/.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Baumgardt
Hazardous weather outlook, Apr 27, 12:48 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1248 AM CDT Tue Apr 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-280600-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1248 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms. Lightning and large hail will be the
primary hazards with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday into Tuesday night.
Lightning and hail are possible with stronger storms.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny
nofwd

In the hours before

Local storm report, Apr 27, 2:26 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             2 SE WINONA             44.02N 91.63W
04/27/2021  E1.50 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CZ
Special weather statement, Apr 27, 2:33 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
233 AM CDT Tue Apr 27 2021

MNZ079-088-WIZ032-033-270830-
Wabasha-Winona-Buffalo-Trempealeau-
233 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN
WINONA...EAST CENTRAL WABASHA...SOUTHEASTERN BUFFALO AND CENTRAL
TREMPEALEAU COUNTIES...

At 232 AM CDT, a strong thunderstorm was located near Buffalo, or 7
miles south of Alma, moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Arcadia, Whitehall, Alma, Buffalo, Independence, Buffalo City,
Kellogg, Waumandee, Cochrane, West Newton, Montana, Chimney Rock,
Minneiska, Beaver, Pioneer Campground, Merrick State Park,
Czechville, Cream, Highway 88 And County O and Whitman.

LAT...LON 4413 9204 4429 9210 4455 9127 4418 9125
TIME...MOT...LOC 0732Z 256DEG 32KT 4422 9196

DAS
Special weather statement, Apr 27, 3:24 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
324 AM CDT Tue Apr 27 2021

WIZ043-044-270900-
Juneau-Adams-
324 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES...

At 324 AM CDT, a strong thunderstorm was located near New Rome, or 12
miles south of Wisconsin Rapids, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
New Rome, Finley, New Miner, The Leola Marsh Wildlife Area, Lake
Arrowhead, Lake Sherwood, County Roads G And O, Lake Camelot, County
Roads O And W, County Roads D And G and County Roads D And W.

LAT...LON 4412 9009 4424 9016 4425 9012 4425 8960
      4416 8960
TIME...MOT...LOC 0824Z 260DEG 40KT 4422 8981

DAS
Special weather statement, Apr 27, 3:44 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
344 AM CDT Tue Apr 27 2021

WIZ029-034-270930-
Jackson-Clark-
344 AM CDT Tue Apr 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND NORTHWESTERN
JACKSON COUNTIES...

At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Boyd to near Humbird. Movement was east
at 45 mph.

Penny size hail is possible with these storms.

Locations impacted include...
Neillsville, Thorp, Loyal, Greenwood, Owen, Price, Humbird, Lynn,
Longwood, Reseburg, Willard, Withee, Granton, Curtiss, Highway 73 And
98, Wildcat Mound, Atwood, Tioga, Christie and Highway 10 And Bald
Peak Road.

LAT...LON 4452 9032 4450 9105 4460 9107 4460 9092
      4503 9092 4503 9032
TIME...MOT...LOC 0844Z 268DEG 39KT 4495 9107 4452 9097

DAS
Local storm report, Apr 27, 4:33 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
433 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             GILMAN                  45.17N 90.81W
04/27/2021  E0.88 INCH       TAYLOR             WI   PUBLIC

&&

CZ
Special weather statement, Apr 27, 4:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
435 AM CDT Tue Apr 27 2021

WIZ017-271015-
Taylor-
435 AM CDT Tue Apr 27 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY...

At 434 AM CDT, a strong thunderstorm was located northeast of
Gilman, or 15 miles norhwest of Medford, moving northeast at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Rib Lake, Chelsea, Westboro, Wood Lake, The Mondeaux Flowage, Highway
13 And County Road M, Perkinstown, Esadore Lake, Camp Forest Spring,
Kathryn Lake, North Twin Lake, The Miller Dam Flowage, Hannibal and
Highway 64 And County D D.

LAT...LON 4529 9005 4510 9060 4524 9081 4538 9049
      4538 9004
TIME...MOT...LOC 0934Z 238DEG 33KT 4521 9065

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:26 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau49 min
Apr 27, 1:13 AM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau47 min
Apr 27, 1:25 AM CDTSpecial Weather StatementARXLa Crosse20 min
Apr 27, 1:49 AM CDTSevere Thunderstorm WarningARXLa Crosse41 min
Apr 27, 2:16 AM CDTSpecial Weather StatementARXJackson59 min
Apr 27, 2:33 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau57 min
Apr 27, 3:24 AM CDTSpecial Weather StatementARXAdams36 min
Apr 27, 3:44 AM CDTSpecial Weather StatementARXClark46 min
Apr 27, 5:20 PM CDTSpecial Weather StatementARXTrempealeau55 min
Apr 27, 3:56 PM CDTSpecial Weather StatementARXDodge64 min
Apr 27, 4:38 PM CDTSpecial Weather StatementARXOlmsted, Wabasha52 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.